Call or Text: (877) 883.7264
topic-tuesday-071018

Topic Tuesday: I have vaginal itching and dryness since I started taking the pill – could it be causing it?

Vaginal itching or dryness could unfortunately be caused by a lot of different things. Without examining you, it is impossible to say for sure, but It sounds like you may have a yeast infection.

Hormonal birth control has not been shown to cause these infections, but for some women, it can change the pH balance of the vagina and make them more prone to overgrowth of yeast or Bacterial Vaginosis (BV.) Both of these can cause dryness, irritation and itching.

The first step should be treating any infection you may have, and then combating the dryness you have with a personal lubricant until you are healed. We strongly recommend you come in for an appointment so we can examine you and test you to see if you need treated for a yeast infection or BV. Most yeast infections will require an anti-fungal medication (oral or vaginal) and BV infections will require an antibiotic.

If you are prone to yeast infections while taking birth control, it is likely this will improve after you have been on it for a while when your body has had a chance to adjust to the hormones. There are some ways you can try and prevent recurrent yeast infections too:
• Consume More Probiotics
• Wear Cotton Underwear
• Stay Away From Scented Feminine Hygiene Products And Soaps
• Do not Douche
• Sleep More
• Eat A Healthy Diet

If you continue to suffer from yeast infections while on birth control pills, you can also consider switching to a birth control that doesn’t contain estrogen. Some estrogen-free options include:
• Progestin-Only “Mini” Pills
• Mirena or Sykla IUD (Progestin Only)
• Paragard IUD (Completely hormone free)
• Nexplanon Implant (Progestin Only)

X
- Enter Your Location -
- or -